Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Restlessness in legs, wanting to stretch always. Quit smoking, on electronic cigarettes. Withdrawal symptoms?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
Hello there,

I am a 26 year old male, 5,11 in height. and weigh 10.5 stone. I have not been to the doctor's in years but feel i would like to explain my symptoms to you guys online so as to get a more direct answer to my problem.

For the past 3-4 weeks i have been feeling symptoms of restless legs, i have no symptoms in the morning but as the day progesses it gets worse, particulary at night before i go to sleep. It's not that my legs suddenly jerk, it's more i have the constant urge to stretch my legs to get temporary relief and that does help, but a few minutes later after my legs relax it starts up again. It is really causing me to be uncomfortable and would like to know what you guys recommend.

I should note that i quit smoking over a month ago and started noticing the symptoms shortly afterwards, however i'm now smoking electronic cigarettes (Which still have nicotine) so i'm not so sure whether the smoking withdrawal is causing my problem. I worry i may have some underlying condition? I read up online that i could be lacking in Iron so i have been taking iron supplement tablets but so far they don't seem to be helping.

Posted Fri, 20 Apr 2012 in Sleep Disorders
Answered by Dr. Radhika 40 minutes later
Thanks for the query.

You have provided me with good information.
You have complaints of restless leg or pain in legs at night, you are also a smoker.

There are many causes for this like:
3.Iron deficiency
4.Peripheral Neuropathy

Nicotine, or smoking cigarettes, has been linked to restless leg syndrome as well. Studies have shown that smoking cigarettes affects the body’s ability to absorb and metabolize vitamins and minerals from the foods we eat causing a deficiency.

These deficiencies can lead to chemical imbalances in the body and brain, particularly decreasing the levels of potassium and iron in the body. In many cases stopping the use of tobacco products has diminished or eliminated restless leg syndrome completely.
So, it is better if you stop all nicotine products altogether.You will also need to get examined by a Physician and undergo certain investigations like:

1.Renal function Test.
2.Other investigations include fasting blood glucose, magnesium, TSH(Thyroid stimulating hormone), vitamin B12 ,serum ferritin and folate.
3.If the neurological examination suggests an associated peripheral neuropathy or radiculopathy, electromyography and nerve conduction studies should be undertaken.

Til then you could follow certain life style changes like:

1.Sleep better by sticking to a regular sleep schedule.
2.Exercise in moderation.
3.Cut back on caffeine.
4.Avoid alcohol and cigarettes.
5.If you’re low on iron, vitamin B, folic acid, or magnesium,take medications for it. Since you are taking iron tablets it is good.
6.Try practicing relaxation techniques such as yoga and meditation.

I hope, I have answered your query. Please accept my answer if you have no further queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor